Iowa, 2004

Heavy Snow in Iowa, February 5, 2004

February 5, 2004 · NWS DMX · 25 events in 25 counties and zones

S. S.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy snow spread into Iowa as a sustained southerly flow of moist air took place over the central U.S. Low pressure formed over the southwest U.S. and tracked northeast across north Texas into northern Indiana. A closed upper level low pressure was associated with this storm and helped produce significant lift over the area. A broad band of snow developed during the early morning hours of the 5th, with snow spreading over much of the area by around sunrise. Southwest Iowa had already seen 1 to 3 inches by sunrise however. As the dry progressed, bands of heavy snow developed in the warm conveyer ahead of the upper low. Snowfall peaked during the mid to late afternoon hours with snowfall rates of 2 inches or more per hour reported at some locations. Visibility was reduced to under 100 meters in many areas for a one to two hour period due to heavy snow. The snow hit in Des Moines just before the rush hour. With a snowfall rate of 2 inches per hour for two hours, this caused significant travel problems. Elsewhere around the state, travel was hampered though it was not stopped. The Iowa DOT recommended no travel over about the southwest third of the state. Many activities were called off on the evening of t he 5th, with numerous school closings or delays on the morning of the 6th. Fortunately, wind was not a major factor with this system. Wind speeds were in the 10 to 20 MPH range. This caused drifting of snow, but very little blowing snow. The heaviest snow amount received came from Osceola in Clarke County with 10.2 inches. Several areas reported 8 to 9 inches in a band extending from Guthrie Center, to the southwest part of the Des Moines Metropolitan area, south to Lamoni.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 5, 10:36 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 5, 10:36 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1036 AM CST THU FEB 5 2004

.DISCUSSION...
SEVERAL THINGS GOING ON THIS MORNING IN REGARD TO CURRENT SYSTEM
AFFECTING THE NATIONS MID SECTION. HIGH PRESSURE TO THE EAST STILL
PLAYING A LARGE ROLE AND KEEPING THE LOWER LEVELS FROM SATURATING
ACROSS THE NORTHEAST HALF OF THE STATE. ALSO CONVECTION ACROSS THE
SOUTHERN PLAINS HAS ROBBED CURRENT MOISTURE SOURCE TO THE MID
MISSISSIPPI RIVER VALLEY. SOME RECHARGING GOING ON BEHIND THE
CONVECTION AND IS STREAMING NORTHWARD INTO EASTERN KANSAS AND
NEBRASKA. HOWEVER THE CONCERN WILL BE THAT THE AREA WILL BE DRY
SLOTTED SHORTLY AFTER THE MOISTURE REACHES THE FORECAST AREA. THIS
SHOULD KEEP SNOWFALL ACCUMULATIONS IN CHECK. WILL REVIEW SNOWFALL
TOTALS AS MAY NEED TO LOWER IN SOME LOCATIONS.

WILL BE ADJUSTING HIGH TEMPERATURES TODAY. MOST AREAS WILL NEED TO
BE ADJUSTED UP SLIGHTLY. WILL REVIEW REMAINDER OF THE GRIDS WITH
UPDATE OUT AFTER 11 AM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY TODAY
THROUGH FRIDAY MORNING FOR ENTIRE CWA.

&&

DONAVON
Hazardous weather outlook, Feb 5, 5:57 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
557 AM CST THU FEB 5 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061157-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
557 AM CST THU FEB 5 2004

.DAY ONE...TODAY AND TONIGHT

SNOW WITH ACCUMULATIONS OF 1 TO 4 INCHES WILL FALL OVER ALL OF
MID IOWA TODAY. THE SNOW WILL BEGIN AS SCATTERED AREAS OF
LIGHT SNOW THIS MORNING AND BECOME MORE WIDESPREAD THIS
AFTERNOON AND TONIGHT. TOTAL ACCUMULATIONS BY FRIDAY MORNING WILL
RANGE FORM 3 TO 5 INCHES ALONG AND SOUTH OF AN ATLANTIC TO LAMONI
LINE...WHILE MOST OF MID IOWA WILL BE IN THE 4 TO 7 INCH SNOW TOTAL
RANGE. THE SNOW WILL BE MAINLY LIGHT...TO MODERATE AT TIMES...HOWEVER
WILL STILL PRODUCE REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

LIGHT SNOW OR FLURRIES WILL PERSIST THROUGH THE DAY FRIDAY WITH
LIGHT ACCUMULATIONS BEFORE SKIES CLEAR AND NORTHWEST WINDS OF 15 TO
25 MPH PRODUCE BLOWING AND DRIFTING SNOW.

THERE IS ANOTHER CHANCE OF SNOW OVER ALL OF MID IOWA TUESDAY INTO
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
APPRECIATED.

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heavy snow. Local standard time, as filed.

Heavy Snow, Adair

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Appanoose

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Appanoose forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Audubon

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Audubon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Cass

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Clarke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Dallas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Davis

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Davis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Decatur forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Heavy Snow, Guthrie

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Guthrie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Lucas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Ringgold forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Sac

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Sac forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Heavy Snow, Taylor

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Taylor forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Union forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 5, 2:00 PM CST to 11:00 PM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387471, 5387472, 5387473, 5387474, 5387475, 5387476, 5387477, 5387478, 5387479, 5387480, 5387481, 5387482, 5387483, 5387484, 5387485, 5387486, 5387487, 5387488, 5387489, 5387490, 5387491, 5387492, 5387493, 5387494, 5387495.